Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 96, NWS Salt Lake City, UT

October 2, 2022Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 2, 2022, 4:25 PM MDT for Iron County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2022, 4:25 PM MDT (22:25 UTC)
Expired
Oct 2, 2022, 5:00 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Iron County, UT

The radar

The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:26 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 2, 2:26 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
226 PM MDT Sun Oct 2 2022

.SYNOPSIS...Unsettled weather will continue across portions of
southern and eastern Utah through Monday. Upper level ridging
will build into the region Tuesday and persist through much of
the remainder of the week.

&&

.SHORT TERM...Water Vapor satellite imagery this afternoon shows a
broad circulation center impacting much of the Western US,
centered over Eastern Montana with bands wrapping around
cyclonically as far south as Northern Arizona. A shortwave trough
can be picked out over along the Utah/Nevada border near Wendover,
sliding southeastward. In advance of these feature, a number of
towering cumulus stretch from around Mesquite Nevada to the
Uintas. Area radars show heavy rain as the main threat with these
storms along with small hail. A number of Special Weather
Statements and a Flash Flood Warning have been issued thus far
today over our area.

Showers and thunderstorms continue to become more numerous across
southern and eastern Utah this afternoon in response to the
increasing divergence aloft ahead of a shortwave pivoting around the
upper-level low centered near the WY/ID border. Within this area of
ascent, low-level southwesterly moisture advection is helping to
increase instability while mid-level lapse rates also continue to
steepen. This is resulting in a broad area of about 1000 J/kg of
MLCAPE across southern and eastern Utah ahead of a surface front
draped through central Utah. In addition, bulk shear values are
increase to 30-35 knots along and ahead of the front, with fairly
straight hodographs through the mid-levels. Given this, left and
right splitting supercells are expected, and have been observed on
radar so far, with some upscale aggregation on colliding cold pools
to mulicell clusters expected. With the initial round of convection
aided by orographic ascent along the central spine of mountains of
Utah, these storms will evolve eastward across eastern Utah through
this afternoon, with the main threats being large hail, strong winds
and locally heavy rainfall which could result in flash flooding.
Into this evening, along the boundary stalled across west-central
Utah, another round of showers and thunderstorms may redevelop
with additional training of storms into the evening as the
shortwave interacts further with the stalled boundary. The 12Z
HREF membership favor a Cove Fort to Fish Lake to Goblin Valley
line southward to around Panguitch for a heavy rain threat. While
there are less threats in the area, we will have to watch the
Halfway Hill Burn scar and also Marysvale vicinity which has had a
number of debris flow events in recent year.

A few showers may linger overnight from around the Sevier Valley
southeastward to Lake Powell. Going into tomorrow, the deeper
moisture will be shunted to south of I-70 as one final shortwave
trough pushes through northwest flow aloft. This wave will be
trailing the parent upper-level closed low which at this point
will be moving into North Dakota. Drying can be expected north of
I-70, while afternoon convection will fire over the higher terrain
south of I-70 and generally east of US-89. Interrogating HREF
fields via the DESI tool shows that while simulated cores do not
look particularly strong, they will be taking a favorable down-
drainage trajectory for most rec areas from around Capitol Reef
southwestward to the Paria drainage. Thus, one more day of flash
flooding threat is in store for Capitol Reef / Grand Staircase /
Glen Canyon, with some threat for all southern Utah mountains due
to the general convection threat. Drier air moving in Monday
night will finally bring an end to any thunderstorm threat.

.LONG TERM (After 12Z/6AM Tuesday)...Long term period looks to
have a much less active pattern setting up. An amplifying ridge will
be over our area for the period. North to northwest flow aloft
indicates subsidence. With the ridge and northwest flow aloft, much
calmer conditions are expected. Temperatures are expected to be 5 to
10 degrees above normal. Overall this is shaping up to be a
beautiful week as far as temperatures and weather go to enjoy the
fall colors.

At the end of the week, the pattern appears to be shifting to a more
active one. Sixty percent of all ensemble members have a shortwave
that moves through the area this upcoming weekend. This increases
the chance for precipitation as PWAT values for central and
especially southern Utah range between 0.60" and 0.80". The best day
for precipitation chances appears to Sunday at the moment. The other
40% of ensembles have the ridge axis shifting either eastward or
westward and also have the ridge weakening slightly. While there is
a decent chance that the calm and nice weather will continue into
next week, the trends for a more active pattern have been increasing
slightly over the past couple of days.

&&

.AVIATION...KSLC...VFR conditions will prevail for the valid TAF
period. Northwest flow is expected to continue until roughly 03-04z,
when light southeasterly flow will prevail. Northwesterly flow will
return around 17-18z.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and isolated
thunderstorms will continue to develop across much of central and
southern Utah through at least 03z. Additional showers and
thunderstorms are expected through roughly 08-09z between I-70 and
KBCE and east of I-15. Periods of gusty and erratic winds are
possible near thunderstorms. MVFR to IFR VIS is possible within
heavy rainfall. Northern UT and southwest WY will remain dry, though
a light, isolated shower may reach as far north as KHCR before
sunset.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Oct 2, 3:20 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT SUN OCT 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             1 S BOULDER             37.91N 111.42W
10/02/2022  E1.00 INCH       GARFIELD           UT   PARK/FOREST SRVC

            REPORT FROM EMPLOYEE AT ANASAZI STATE PARK MUSEUM.

&&

JULIE.A.CUNNINGHAM
Special weather statement, Oct 2, 3:36 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
336 PM MDT Sun Oct 2 2022

UTZ114-022200-
Western Uinta Basin UT-
336 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of southeastern
Duchesne County through 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Myton, or 12 miles east of Duchesne, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Myton and Bridgeland.

This includes US Route 40 between mile markers 95 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4004 11029 4022 11025 4021 10997 3997 10997
      3996 10998
TIME...MOT...LOC 2135Z 279DEG 17KT 4012 11018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT
Special weather statement, Oct 2, 3:47 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
347 PM MDT Sun Oct 2 2022

UTZ121-130-022215-
San Rafael Swell UT-Western Canyonlands UT-
347 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of northeastern
Garfield...eastern Wayne and south central Emery Counties through 415
PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Hanksville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Garfield...eastern Wayne and south central Emery Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3824 11059 3859 11054 3851 11009 3813 11018
TIME...MOT...LOC 2147Z 280DEG 20KT 3832 11048

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT
Local storm report, Oct 2, 3:58 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT SUN OCT 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             HANKSVILLE              38.37N 110.72W
10/02/2022  E1.00 INCH       WAYNE              UT   PUBLIC

            DAMAGE INCLUDED HAIL DENTS ON CARS, SHREDDED LEAVES ON
            TREES.

&&

JULIE.A.CUNNINGHAM
Special weather statement, Oct 2, 4:00 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
400 PM MDT Sun Oct 2 2022

UTZ122-125-022230-
Southwest Utah UT-Southern Mountains UT-
400 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of west central Iron
County through 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Ursine, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Modena.

This includes Utah Route 56 between mile markers 3 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 11396 3785 11365 3761 11381 3776 11406
      3779 11405
TIME...MOT...LOC 2159Z 298DEG 10KT 3782 11394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT
Special weather statement, Oct 2, 4:12 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
412 PM MDT Sun Oct 2 2022

UTZ122-125-022245-
Southwest Utah UT-Southern Mountains UT-
412 PM MDT Sun Oct 2 2022

...A strong thunderstorm will impact portions of southeastern Iron
County through 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near
Enoch, or 7 miles northwest of Cedar City, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Enoch, Summit, Brian Head and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 53 and 70.
 Utah Route 56 between mile markers 54 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 11333 3792 11322 3776 11281 3753 11299
TIME...MOT...LOC 2212Z 300DEG 17KT 3777 11317

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:07 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr
Oct 1, 6:17 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan28 min
Oct 1, 6:27 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan4 hr
Oct 1, 6:44 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan31 min
Oct 1, 7:22 PM MDTSpecial Weather StatementSLCEmery23 min
Oct 1, 11:26 PM MDTSpecial Weather StatementSLCEmery49 min
Oct 2, 1:40 AM MDTSpecial Weather StatementSLCDuchesne50 min
Oct 2, 12:07 PM MDTSpecial Weather StatementSLCSevier23 min
Oct 2, 12:17 PM MDTSpecial Weather StatementSLCIron28 min
Oct 2, 12:33 PM MDTSpecial Weather StatementSLCSevier27 min
Oct 2, 12:43 PM MDTSpecial Weather StatementSLCWashington47 min
Oct 2, 12:53 PM MDTSpecial Weather StatementSLCIron37 min
Oct 2, 12:59 PM MDTSpecial Weather StatementSLCSevier31 min
Oct 2, 1:05 PM MDTSpecial Weather StatementSLCBeaver25 min
Oct 2, 1:17 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne, Wasatch3 hr
Oct 2, 1:47 PM MDTSpecial Weather StatementSLCGarfield28 min
Oct 2, 2:16 PM MDTSpecial Weather StatementSLCEmery29 min
Oct 2, 2:19 PM MDTSpecial Weather StatementSLCIron26 min
Oct 2, 2:24 PM MDTSpecial Weather StatementSLCPiute36 min
Oct 2, 2:26 PM MDTSpecial Weather StatementSLCWayne34 min
Oct 2, 2:28 PM MDTSpecial Weather StatementSLCGarfield32 min
Oct 2, 2:33 PM MDTSevere Thunderstorm WarningSLCGarfield27 min
Oct 2, 2:39 PM MDTSevere Thunderstorm WarningSLCGarfield36 min
Oct 2, 2:47 PM MDTSpecial Weather StatementSLCEmery43 min
Oct 2, 2:58 PM MDTSpecial Weather StatementSLCWayne32 min
Oct 2, 3:00 PM MDTSpecial Weather StatementSLCGarfield30 min
Oct 2, 3:13 PM MDTSevere Thunderstorm WarningSLCWayne32 min
Oct 2, 3:16 PM MDTSpecial Weather StatementSLCGarfield29 min
Oct 2, 3:17 PM MDTSpecial Weather StatementSLCIron28 min
Oct 2, 3:36 PM MDTSpecial Weather StatementSLCDuchesne24 min
Oct 2, 3:44 PM MDTSevere Thunderstorm WarningSLCEmery31 min
Oct 2, 3:47 PM MDTSpecial Weather StatementSLC28 min
Oct 2, 4:00 PM MDTSpecial Weather StatementSLCIron30 min
Oct 2, 4:12 PM MDTSpecial Weather StatementSLCIron33 min
Oct 2, 4:13 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Oct 2, 4:14 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne14 min
Oct 2, 4:19 PM MDTAreal Flood AdvisorySLCDuchesne56 min
Oct 2, 4:22 PM MDTSevere Thunderstorm WarningSLCGarfield38 min
Oct 2, 4:36 PM MDTAreal Flood AdvisorySLCIron3 hr
Oct 2, 4:54 PM MDTSevere Thunderstorm WarningSLCIron36 min
Oct 2, 4:59 PM MDTSevere Thunderstorm WarningSLCGarfield31 min
Oct 2, 5:02 PM MDTSevere Thunderstorm WarningSLCIron28 min
Oct 2, 5:09 PM MDTFlash Flood Warning Considerable damage threatSLCWayne2 hr
Oct 2, 5:30 PM MDTSevere Thunderstorm WarningSLCIron18 min
Oct 2, 5:32 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan28 min
Oct 2, 5:33 PM MDTSevere Thunderstorm WarningSLCGarfield, Iron27 min
Oct 2, 5:37 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, San Juan3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.